What to Expect from Opioid Withdrawal Symptoms
Addiction is a difficult thing to grapple with, and leaving addiction behind is even harder. Part of what makes a substance physically addictive is that your body craves the substance even if your mind is set against using it. A body that is addicted to something develops a special response to the substance, builds tolerance, and creates discomfort without the addicting substance. That discomfort is known as withdrawal.
For many people who are addicted, the symptoms of withdrawal are powerful enough to keep you addicted, even if you don’t want to be. Because the only way to escape addiction is to endure withdrawal, it becomes harder to quit. This is especially true of opioid addiction (heroin and pain medication) because withdrawal symptoms create acute pain and extreme discomfort. However, the best way to make it through withdrawal symptoms is to know what to expect. Know the roller coaster your body will go through and you can brace yourself for the experience.
Whether you are detoxing on your own or in the supervised care, here is what to expect:
Withdrawals often provide the reversed effects of what it’s like to be on the drug, so it’s no surprise that opioids have powerful mental and nervous withdrawal symptoms. If opioids make you feel good in a certain way, expect to feel bad in the opposite way when your body is craving.
Many people detoxing from opioids experience acute anxiety. Nervousness, fear, quick heartbeat, and feelings of distrust are common for opioid withdrawals. You may feel afraid or anxious during the entire withdrawal or in waves.
Because opioids put you into a deep sleep, the withdrawal can cause constant insomnia. Don’t be surprised if you can’t sleep when removing opioids from your life. It’s okay to feel bad, to feel tired, and to take naps when you need to.
Some people experience disturbing hallucinations when withdrawing from opioids. This is because the opioids have a profound effect on your neurotransmitters and your brain is returning to normal. At the same time, your body is craving the drug, which can create some unpleasant visualized or audiated mental experiences.
Physical Illness Symptoms
When your body is addicted to opioids, it’s best way to demand more is through unpleasant physical symptoms. You will feel very sick and have many of the same symptoms as a terrible flu or virus.
You may notice the hair on your skin raising up and creating sharp goosebums. This happens when your body is afraid, as with the anxiety, or not regulating temperature properly.
Most people withdrawing from opioids sweat profusely. It’s common to be soaked and feel that you are covered in a cold, clammy sweat. This is why many people spend much of their detox in the shower.
Opioid withdrawals also often cause someone to shake intensely. You may feel unstable, cold, or simply find yourself shaking without a good explanation. The reason is that your body craves opioids.
– Rapid Breathing
You may find yourself hyperventilating or breathing rapidly in addition to sweating and shaking. Close your eyes and try hard to breath in a slow and steady way. This will help you stay calm and avoid breathing dangerously.
It’s also common for those withdrawing from opioids to yawn and feel very tired. Constant yawning is not unusual.
– Fast Heart Beat
More dangerous than fast breathing is a rapid heartbeat. When the body is withdrawing from opioids, your heart may beat quickly and uncomfortably as you fight off the addiction. If you start to feel faint, call a medical professional.
– High Blood Pressure
In addition to a fast heartbeat, you may also suffer from high blood pressure. Those who already have high blood pressure should monitor this and take steps to remain safe.
During most opioid withdrawals, it is impossible to keep food down. Vomiting will happen as you experience waves of nausea and that’s perfectly normal. Canned soup can help provide a gentle and easy source of nourishment for as long as you can hold it down.
The other problem is that food will run straight through you. Be prepared for some intense stomach pain and time in the bathroom as your body flushes the toxins along with everything else.
Whole Body Symptoms
Finally, there are symptoms that can make your entire body feel different and wrong. In addition to individual symptoms, some symptoms of withdrawal are system-wide and will make you feel worse in combination with the others.
You may feel that your limbs and body are twitch and restless. Even though you feel exhausted, you may also have a hard time holding still. It can feel like you can only be comfortable if you keep moving.
– Body Aches
You may also feel intense body aches, as if your muscles were contracting or losing nutrients. This is a normal part of withdrawal but can be deeply uncomfortable.
Withdrawing from opiates, your body is very likely to overheat and you will find yourself in a fever. In addition to sweating, shaking, and vomiting, a high fever is why many people equate opiate withdrawals to having the flu. Keep drinking fluids and try not to overheat.
In extreme cases, someone withdrawing from a serious opiate addiction may experience seizures. These seizures are the nervous system temporarily failing without the drug it’s accustomed to. This is partly why many doctors try to slowly reduce a patient’s exposure to opiates instead of quitting all at once.
Alternatives to a Painful Withdrawl
Opiates are very difficult to kick, in part because the withdrawal symptoms are so unpleasant. Fortunately, there are alternatives. NAD IV therapy provides support to the body’s systems with nutrients and non-addictive medicine to help detoxing patients endure a withdrawal. It’s a huge improvement compared to the alternative-addiction methods of dealing with opioid addiction and patients can kick opioids without suffering through dangerous flu-like symptoms at home. For more insights into how NAD IV therapy can help you or a loved one detox from opioids, contact us today!